Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Great Falls, MT

May 20, 20084 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2008, 10:23 PM MDT for 4 counties in Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2008, 10:23 PM MDT (04:23 UTC)
Expired
May 20, 2008, 11:12 PM MDT
In force
49 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 145 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 210423
SVRTFX
MTC005-015-027-041-210515-
/O.NEW.KTFX.SV.W.0004.080521T0423Z-080521T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 PM MDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  EXTREME SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1115 PM MDT

* AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHEAST OF GERALDINE...MOVING
  NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTH CENTRAL FERGUS...SOUTHWESTERN BLAINE...EAST CENTRAL CHOUTEAU
  AND EXTREME SOUTHEASTERN HILL COUNTIES.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
      4756 10993 4780 11002
TIME...MOT...LOC 0423Z 212DEG 28KT 4785 10978

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 210445
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1044 PM MDT TUE MAY 20 2008

MTC005-015-027-041-210515-
/O.CON.KTFX.SV.W.0004.000000T0000Z-080521T0515Z/
HILL MT-BLAINE MT-CHOUTEAU MT-FERGUS MT-
1044 PM MDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTH CENTRAL FERGUS...EAST CENTRAL CHOUTEAU...SOUTHWESTERN
BLAINE AND EXTREME SOUTHEASTERN HILL COUNTIES...

AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHEAST OF
ILIAD...OR 25 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 32
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
      4756 10993 4780 11002
TIME...MOT...LOC 0444Z 212DEG 28KT 4799 10965

$$

COHEN
000 
WWUS55 KTFX 210512
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1110 PM MDT TUE MAY 20 2008

MTC005-015-027-041-210520-
/O.CAN.KTFX.SV.W.0004.000000T0000Z-080521T0515Z/
HILL MT-BLAINE MT-CHOUTEAU MT-FERGUS MT-
1110 PM MDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS...EAST
CENTRAL CHOUTEAU...SOUTHWESTERN BLAINE AND EXTREME SOUTHEASTERN HILL
COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING HAS BEEN CANCELLED. BRIEF HEAVY RAINFALL 
AND GUSTY WINDS TO 40 MPH WILL STILL BE POSSIBLE.

LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
      4756 10993 4780 11002
TIME...MOT...LOC 0510Z 212DEG 28KT 4816 10949

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:01 PM MDT, 22 minutes earlier.

Area forecast discussion, May 20, 10:01 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1001 PM MDT TUE MAY 20 2008

.UPDATE...

ONLY MINOR ADJUSTMENTS HAVE BEEN MADE TO THE FORECAST FOR THIS
EVENING AND TONIGHT. WINDS AHEAD AND BEHIND THE SURFACE COLD FRONT
EXPECTED OVERNIGHT HAVE BEEN ADJUSTED TO REFLECT CURRENT
OBSERVATIONS. MORNING DEW POINT TEMPERATURE AND MAXIMUM RELATIVE
HUMIDITY VALUES HAVE BEEN INCREASED AS WELL. THE PROBABILITY OF
PRECIPITATION HAS BEEN INCREASED ACROSS THE WESTERN HALF OF THE
FORECAST AREA...WITH RADAR ECHOES INCREASING OVER THIS AREA
THROUGHOUT THE EVENING. ZUMPFE

&&

.AVIATION...
UPDATED 0045Z.
AN UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST AT 00Z WITH AN
ASSOCIATED SURFACE COLD FRONT OVER WESTERN MONTANA. THIS SYSTEM WILL
CONTINUE TO MOVE WEST THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA
THIS EVENING. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT...MAINLY CAUSING STRONG AND
VARIABLE WINDS (GUSTING UP TO 60 KT AT TIMES)...BUT SMALL HAIL IS
ALSO POSSIBLE WITH LOCAL MVFR CONDITIONS. IN THE WAKE OF THE COLD
FRONT...GUSTY WESTERLY WINDS OF 20 TO 30 KT WILL DEVELOP. MID LEVEL
MOISTURE WILL ALSO INCREASE ACROSS THE ENTIRE AREA...FOR AREAS OF
RAIN AND MOUNTAIN SNOW SHOWERS WITH AREAS OF MVFR CONDITIONS CAUSING
MOUNTAIN OBSCURATION. CLOUDS AND SHOWERS WILL DECREASE DURING THE
DAY ON WEDNESDAY.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 645 PM MDT TUE MAY 20 2008/

TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA
THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD
BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING
SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A
BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO
A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST
SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT
MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD
LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN
PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS
OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT
WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN
PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY
THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER
THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN
PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW
LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND
CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED
WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER
MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF
ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT
SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS
EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW
OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL
MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A
BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH
AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN
THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS
PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP
CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE
IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED
SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR
THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS
GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS
POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT
GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES
ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA

MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM
FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE
IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING
THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED
PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED
SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  52  40  48 /  80  50  60 100
CTB  43  53  39  45 /  80  30  80 100
HLN  49  52  45  51 /  80  50  40  80
BZN  44  49  40  50 /  80  80  40  80
WEY  38  42  33  45 /  80  60  60  70
DLN  42  48  36  48 /  70  70  50  70
HVR  49  56  44  53 /  80  70  70 100
LWT  44  50  39  46 /  60  80  80 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR
MTZ008>010-012>015-044>046-048>055.

&&

UPDATE...ZUMPFE
SHORT TERM...BLANK
LONG TERM...HOENISCH/BRUSDA/EK
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT TUE MAY 20 2008

MTZ008>015-044>055-211200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
503 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN
BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM
MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY
MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO
SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW
MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING.

OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH
CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND
MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL
BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED
SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING
IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY
EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH
CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE
AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:26 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST HELENA                  46.60N 112.02W
05/20/2008  M61 MPH          LEWIS AND CLARK    MT   ASOS

            WIND GUST TO 61 MPH

0606 PM     TSTM WND GST     10 NW WOLF CREEK        47.11N 112.22W
05/20/2008  E60 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
            THUNDER.

&&

WILLIAMSON DC
Local storm report, May 20, 6:43 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
05/20/2008  M67 MPH          MADISON            MT   TRAINED SPOTTER

            WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:43 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison47 min
May 20, 7:42 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau48 min
May 20, 8:11 PM MDTTornado WarningTFXChouteau34 min
May 20, 8:40 PM MDTTornado WarningTFXChouteau35 min
May 21, 12:28 PM MDTAreal Flood AdvisoryTFXBeaverhead2 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXBeaverhead, Madison18 hr
May 21, 2:31 PM MDTRiver Flood WarningTFXGallatin5 days

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.